Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 92, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 8, 2024, 2:14 PM MDT for Weld County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2024, 2:14 PM MDT (20:14 UTC)
- Expired
- Jun 8, 2024, 3:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 12:26 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -359 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 11:39 AM MDT, 2 hours 35 minutes earlier. Its key messages:
- Severe storms possible along the Urban Corridor and likely on the northeast plains this afternoon with large hail and damaging winds the main threats.
- More thunderstorms Sunday and Monday with a lower severe threat but a risk of heavy rain and localized flooding.
- Minor snowmelt impacts from rising streams, mainly in Grand County. Thunderstorms this weekend could further increase stream flow.
- Hot and mainly dry weather towards the middle to end of next week. There is potential for a day or two to need a Heat Advisory, most likely Thursday.
Area forecast discussion, Jun 8, 11:39 AM MDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1139 AM MDT Sat Jun 8 2024 .KEY MESSAGES... - Severe storms possible along the Urban Corridor and likely on the northeast plains this afternoon with large hail and damaging winds the main threats. - More thunderstorms Sunday and Monday with a lower severe threat but a risk of heavy rain and localized flooding. - Minor snowmelt impacts from rising streams, mainly in Grand County. Thunderstorms this weekend could further increase stream flow. - Hot and mainly dry weather towards the middle to end of next week. There is potential for a day or two to need a Heat Advisory, most likely Thursday. && .SHORT TERM /Through Sunday/... Issued at 1138 AM MDT Sat Jun 8 2024 Early Forecast Discussion issuance for the short term to capture the upcoming severe weather this afternoon. Upper level trough will continue to progress east across Utah and western Colorado this afternoon providing lift for thunderstorm development. MLCAPE reaches 1000-1500 J/kg ahead of the convection along the Front Range and up to 2000 J/kg over the plains. This combined with 0-6 Bulk Shear to around 40 knots will lead to strong/severe thunderstorms. A few supercell thunderstorms will be possible at first with large hail (greater than 2 inches) and damaging winds. Storms then grow into a line with strong winds becoming the main threat. Hi-Res models in good agreement showing bowing segments in the line of thunderstorms, which may lead to very strong wind gusts (greater than 75 mph). The timing for the strongest storms across the Urban Corridor looks to be noon to 3pm and for the eastern plain, it will be a little later 2-6 pm. Isolated/scattered showers and weak thunderstorms will remain possible through mid evening once the strong/severe storms move off to the east. Brief heavy rain and lightning are the main threats with this. Low clouds and areas of fog move into eastern Colorado overnight, which will result in mild overnight lows. For Sunday, upper level ridging begins to build over the Four Corners with weak northwest flow aloft over eastern Colorado. At the surface, high pressure will be centered over the Northern and Central Plains. Clockwise flow around the high will bring southeast to east winds across eastern Colorado. This will continue to transport low level moisture into the area. Low clouds will form overnight and continue into Sunday morning. The moist layer may be thick enough to produce light rain/drizzle over far eastern Colorado. Some of these clouds will linger into the afternoon. The reduced sun leading to cooler temperatures will stabilize the airmass over the eastern plains. However, west of a line roughly from Greeley to DIA to Colorado Springs, better clearing will allow for more heating with highs in the lower 80s. IF temperatures reach the lower 80s, MLCAPE climbs to 1000-1500 J/kg. Enough instability for strong to severe storms. Shear, will be on the weaker side so no organized severe threat is expected, but brief one inch or slightly larger hail will be possible. Heavy rain may be a greater concern due to slower storm movement and high running streams/rivers from snow melt. Still some uncertainty how much and how far east the clearing will take place, but most of the 12Z models runs show scattered thunderstorms late Sunday afternoon across the Front Range (west of I-25). && .LONG TERM /Sunday through Friday/... Issued at 415 AM MDT Sat Jun 8 2024 There's been some convergence in model solutions for Sunday and Monday, though significant questions remain on whether it will be too cool for much convection and the related severe storm and flooding threats. The NBM does seem to be a fair consensus solution with highs from the mid 70s in the northeast corner to around 80 near the mountains on both days. Depending on the dew points, this may be a little shy of the convective temperature, which would lead to convection being forced by upslope into the foothills and the plains ridges, but then probably able to drift east or southeast for a while after initiation. Warmer solutions would have more storms on the plains, while the cooler solutions would be pretty well capped over the plains but likely still have some showers and a few storms over the foothills. The lack of shear will limit any severe threat, though there could still be a weakly capped 1000-1500 J/kg if the warmer end of the forecast range is realized, enough for some severe hail with stronger pulses. The main threat though should be heavy rain with precipitable water around an inch and storm motions under 10 knots. In this pattern sometimes the initial storms are stationary for an hour or two, and the greatest threat is for that to happen in a susceptible area. After that, there should be some storm motion into the low level winds but a localized storm producing 1 to 3 inches of rain in a couple of hours would still be possible in areas just east of the mountains in the late afternoon and evening. Monday had been looking a little drier and warmer, and possibly more of a severe threat if it got warm enough. But now it looks like the winds aloft will still be fairly light and the low level air may not be much different, with a little drying possibly offsetting any warming. Threats may be similar to Sunday or less due to the drying. Not much change to the warming and drying forecast for the rest of the week. We've got low to mid 90s for Wednesday through Friday with Thursday the warmest day. It could be a few degrees warmer than that. Still questions about timing of some moistening Friday, but the current slight cooling and chance of storms is reasonable. It could be slower to get here. && .AVIATION /18Z TAFS through 18Z Sunday/... Issued at 1138 AM MDT Sat Jun 8 2024 Thunderstorms are expected to affect the Denver airports this afternoon, in the 19-23Z time frame. A few of the storms will be strong/severe with hail and strong outflow winds. After the first round of storms, additional weaker storms will be possible through 02Z. Southeast winds are expected to prevail after the convection ends and then winds end up a southerly drainage direction after 06Z. Low clouds (1000-2000 feet) move into eastern Colorado overnight with about a 30 percent chance for them to reach DEN. If low clouds reach DEN, the main time window would be 12-16Z. There's a chance for thunderstorms late Sunday afternoon, after 23Z. The best chance for storms are expected to stay south and west of DEN with the best chances for APA and BJC. && HYDROLOGY... Issued at 415 AM MDT Sat Jun 8 2024 Elevated flows continue across the upper Colorado River basin and additional rainfall this weekend could lead to further increase in the flows. Remain cognizant of the dangers of these cold flows, and be aware of any Flood Advisories. Thunderstorms will be likely across the recent burn areas today through Monday. The strongest storms may occur today, but with strong winds aloft, they will be moving quickly. Therefore, there is a minor threat of flash flooding today. The plains are under marginal risk per the Excessive Rainfall Outlook (WPC) for today. This threat mainly applies further east. Stronger winds aloft should favor quicker moving storms to keep this threat limited. The flow aloft will weaken on Sunday and Monday which will lead to slower moving storms. Considering strong storms are still possible on Sunday, there will be a moderate threat for flash flooding. By Monday, storms will likely be weaker and the threat will be lower. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Gimmestad AVIATION...Meier HYDROLOGY...Gimmestad/Mensch
Hazardous weather outlook, Jun 8, 11:03 AM MDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1103 AM MDT Sat Jun 8 2024 COZ030>051-091715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1103 AM MDT Sat Jun 8 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Thunderstorms are likely this afternoon and early evening. Storms are expected to first form late this morning to around noon over the Front Range Mountains and Foothills. Storms will intensify as they track eastward. Large hail (1-2" diameter) and damaging winds (up to 75 mph) will be possible. The greatest threat for storms across the Urban Corridor will be noon to 3pm. For the plains the main window for severe storms will be 3pm to 7pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms are likely Sunday over the Front Range and in areas just east of the mountains including Denver. Elsewhere, isolated thunderstorms are expected. The threat of severe storms is lower, but heavy rain is possible with some of the storms. There will be a drying and warming trend next week. There will still be a threat of a few severe storms on Monday, then the storm activity will be very limited as hot weather returns. There is a limited threat for flash flooding over the burn areas today through Monday, with the greatest threat on Sunday afternoon. Very hot conditions appear likely on Thursday. There may need to be heat-related highlights as the early season heat may be impactful. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after Noon.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 6:02 PM MDT | Special Weather Statement | BOU | Weld | 43 min |
| Jun 7, 7:41 PM MDT | Special Weather Statement | BOU | Broomfield, Denver | 49 min |
| Jun 7, 7:54 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver | 36 min |
| Jun 7, 9:08 PM MDT | Special Weather Statement | BOU | Jefferson | 37 min |
| Jun 8, 1:15 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 45 min |
| Jun 8, 1:34 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Elbert | 41 min |
| Jun 8, 2:06 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Washington | 39 min |
| Jun 8, 2:10 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 35 min |
| Jun 8, 2:41 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 49 min |
| Jun 8, 2:44 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Washington | 31 min |
| Jun 8, 2:46 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 44 min |
| Jun 8, 2:53 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 37 min |
| Jun 8, 3:14 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Washington, Weld | 46 min |
| Jun 8, 3:19 PM MDT | Special Weather Statement | BOU | Denver | 41 min |
| Jun 8, 3:24 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Weld | 36 min |
| Jun 8, 3:24 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 36 min |
| Jun 8, 3:28 PM MDT | Special Weather Statement | BOU | Boulder | 47 min |
| Jun 8, 3:29 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 46 min |
| Jun 8, 3:34 PM MDT | Areal Flood Advisory | BOU | Morgan, Weld | 3 hr |
| Jun 8, 3:49 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 41 min |
| Jun 8, 3:58 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Morgan, Washington | 47 min |
| Jun 8, 3:58 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 32 min |
| Jun 8, 4:17 PM MDT | Areal Flood Advisory | BOU | Lincoln | 3 hr |
| Jun 8, 4:20 PM MDT | Tornado Warning | BOU | Morgan, Washington | 25 min |
| Jun 8, 4:26 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert, Lincoln, Washington | 49 min |
| Jun 8, 4:28 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 47 min |
| Jun 8, 4:42 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Elbert | 33 min |
| Jun 8, 4:55 PM MDT | Areal Flood Advisory | BOU | Adams, Morgan, Washington | 3 hr |
| Jun 8, 5:07 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 23 min |
| Jun 8, 5:09 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Elbert | 2 hr |
| Jun 8, 5:11 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert, Lincoln, Washington | 49 min |
| Jun 8, 5:15 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 30 min |
| Jun 8, 5:24 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Jun 8, 5:25 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 35 min |
| Jun 8, 5:26 PM MDT | Areal Flood Advisory | BOU | Washington | 2 hr |
| Jun 8, 5:26 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 14 min |
| Jun 8, 5:39 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 51 min |
| Jun 8, 5:48 PM MDT | Areal Flood Advisory | BOU | Grand | 112 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.